Alert archive / New Mexico / Red Flag Warnings in 2020

Red Flag Warning 7, NWS El Paso, TX

April 21, 2020El Paso County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Apr 21, 2020, 4:19 AM MDT for El Paso County, Texas; 7 counties in New Mexico. It took effect at Apr 21, 2020, 2:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2020, 4:19 AM MDT (10:19 UTC)
In effect from
Apr 21, 2020, 2:00 PM MDT
Expired
Apr 21, 2020, 9:00 PM MDT
In force
7 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX

The radar

The El Paso radar (KEPZ), 82 km from the middle of the area, began a volume at 10:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 10.3 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2020-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2020-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3863 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
74 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

941 
WWUS84 KEPZ 211019
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso TX/Santa Teresa NM
419 AM MDT Tue Apr 21 2020

...Critical Fire Weather Conditions Expected This Afternoon and
Evening Across Southwest New Mexico and Far West Texas...

.Winds will increase area wide this afternoon ahead of an
approaching upper level shortwave. Strong winds combined with 
very low relative humidity and susceptible fuels will promote very
high fire danger across the New Mexico lowlands and El Paso County
on Tuesday. Winds are expected to peak later in the evening and
overnight, with the most likely window for critical conditions
occurring after 2 PM today. RH recoveries overnight will be
modest as winds turn to the northwest.

NMZ111-112-TXZ055-212100-
/O.NEW.KEPZ.FW.W.0007.200421T2000Z-200422T0200Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
419 AM MDT Tue Apr 21 2020

...RED FLAG WARNING IN EFFECT FROM 2 PM THIS AFTERNOON TO 8 PM
MDT THIS EVENING FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND VERY
HIGH FIRE INDICES FOR FIRE WEATHER ZONES 055, 111, AND 112...

The National Weather Service in El Paso Tx/Santa Teresa has
issued a Red Flag Warning, which is in effect from 2 PM this
afternoon to 8 PM MDT this evening. 

* AFFECTED AREA...Fire weather zone 111.Fire weather zone 
  112.Fire weather zone 055. 

* WIND...West winds of 20 to 30 mph turning to the northwest in
  the evening. Gusts up to 45 mph.

* HUMIDITY...Minimum relative humidity values between 7 and 12
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Dennhardt
2 follow-up statements
641 
WWUS84 KEPZ 211919
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
119 PM MDT Tue Apr 21 2020

...Critical Fire Weather Conditions Expected This Afternoon and
Evening Across Southwest New Mexico and Far West Texas...

Winds will continue to increase area wide through the evening 
ahead of an approaching upper level shortwave. Strong winds 
combined with very low relative humidity and susceptible fuels 
will promote very high fire danger across the New Mexico lowlands 
and El Paso County through this evening. Winds are expected to 
peak this evening and overnight, with critical conditions 
expected through 8PM this evening. RH recoveries overnight will 
be modest as winds turn to the northwest.

NMZ111-112-TXZ055-220200-
/O.EXT.KEPZ.FW.W.0007.200421T2000Z-200422T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
119 PM MDT Tue Apr 21 2020

...RED FLAG WARNING NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR
STRONG WINDS, LOW RELATIVE HUMIDITY, AND VERY HIGH FIRE INDICES
FOR FIRE WEATHER ZONES 055, 111, AND 112...

* AFFECTED AREA...Fire weather zone 111.Fire weather zone 
  112.Fire weather zone 055. 

* WIND...West winds of 20 to 30 mph turning to the northwest in
  the evening. Gusts 35-45 mph.

* HUMIDITY...Minimum relative humidity values between 7 and 12 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
099 
WWUS84 KEPZ 211934
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
134 PM MDT Tue Apr 21 2020

...Critical Fire Weather Conditions Expected This Afternoon and
Evening Across Southwest New Mexico and Far West Texas...

Winds will continue to increase area wide through the evening
ahead of an approaching upper level shortwave. Strong winds
combined with very low relative humidity and susceptible fuels
will promote very high fire danger across the New Mexico lowlands
and El Paso County through this evening. Winds are expected to
peak this evening and overnight, with critical conditions
expected through 8-9PM this evening. RH recoveries overnight will
be modest as winds turn to the northwest.

NMZ111-112-TXZ055-220300-
/O.CON.KEPZ.FW.W.0007.200421T2000Z-200422T0300Z/
NEW MEXICO FIRE WEATHER ZONE 111 
 SOUTHWEST DESERTS AND LOWLANDS/LAS CRUCES BLM/GLZ-
NEW MEXICO FIRE WEATHER ZONE 112 
 SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY/BLM/GLZ-
TEXAS FIRE WEATHER ZONE 055 
 EL PASO COUNTY-
134 PM MDT Tue Apr 21 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING
FOR STRONG WINDS, LOW RELATIVE HUMIDITY, AND VERY HIGH FIRE
INDICES FOR FIRE WEATHER ZONES 055, 111, AND 112...

* AFFECTED AREA...Fire weather zone 111.Fire weather zone 
  112.Fire weather zone 055. 

* WIND...West winds of 20 to 30 mph turning to the northwest in 
  the evening. Gusts 35-45 mph.

* HUMIDITY...Minimum relative humidity values between 7 and 12 
  percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Apr 21, 2:29 AM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 21, 2:29 AM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
229 AM MDT Tue Apr 21 2020

.SYNOPSIS...
An upper low and surface cool front will move across northern New
Mexico tonight. This will bring just a few higher clouds to the
area, but will also bring gusty afternoon winds. Temperatures will
continue well above normal today and then cool to near normal
Wednesday as the cool front moves through. The rest of the
forecast through the beginning of next week looks to remain dry
with some breezy afternoons. High temperatures will once again be
well above normal, and some lowland sites could see their first 90
degree readings of the season Thursday and Friday.

&&

.DISCUSSION...
.SHORT TERM...Today and Tonight...
This morning's satellite imagery shows mostly clear skies over the
region as zonal flow aloft keeps the area dry and mild. Today's
temperatures will be some of the warmest of the season (so far) as
lowland highs reach into the mid-80's.

The primary weather concern today will be winds as usual this time
of year. An upper shortwave currently over southern CA will eject
eastward this afternoon, inducing a lee surface low over eastern NM
and subsequently tightening the surface pressure gradient over
southern NM and far west TX. Timing for trough axis passage will be
later in the evening, so winds will be breezy around noon today and
look to increase as we approach sunset. West winds of 20 to 30 mph
are expected, remaining below advisory criteria most zones. Gusty
conditions are expected to continue into tonight along east slopes
in El Paso and Hudspeth Counties, with a few gusts up to 40 mph
likely. Winds will remain strong along these east slopes well
through midnight before diminishing early Wednesday morning.

&&

.LONG TERM...Wednesday through Monday...
Continued dry through this period with temperatures well above
normal for the most part. Surface cool front which came through
late Tuesday night will bring temperatures back to near normal for
Wednesday. Winds will remain in breezy category (15-25 mph) for
Wednesday and Thursday afternoons as decent lee side troughing
continues. These winds will bring critical fire conditions close
to red flag criteria. Will have to keep a close watch on that.
Temperatures will climb back to well above normal Thur/Fri. Some
lowland sites could see their first 90 degree readings of the
season (year), which is several days ahead of the climatic
average.

Backdoor cool front will push in late Friday night as persistent
northwest flow aloft finally allows strong pressure rises over the
southern Plains. Latest GFS shows front reaching the Rio Grande
Valley before daybreak Saturday and reaching the Arizona border by
around noon Saturday. Gusty west slope winds to 30 mph are
possible with this front Saturday morning. Temperatures look to
fall back to near normal once again. Ridge of high pressure aloft
building in Sunday brings winds aloft and at the surface back to
west/southwest to warm temps back well above normal.

&&

.AVIATION...06Z TAF CYCLE...
VFR conditions at all TAF sites through the period. Skies FEW-
SCT250 through 12Z...trending to SKC-FEW250 aft 12Z. Winds
westerly 250-270 through the entire cycle. Winds overnight to
7-12KTs...then increasing back to 15-20KTS gusts 25-30KTs after
18Z. Limited or no VSBY restrictions expected due to dust.

&&

.FIRE WEATHER...
Critical fire weather conditions have prompted a Red Flag today
across the southern NM lowlands and El Paso County. West winds of 20
to 30 mph are expected across the region this evening into tonight
as a quick moving upper level system passes. Relative humidity will
drop to 10% most areas, with our mountain zones dipping to 15%. Have
decided to leave the Gila Region out as they may not reach RH
criteria for long enough. Overnight RH recoveries will be modest
tonight (40-60%).

The week ahead features continue dry weather with little to no
chances for rain. Near critical conditions are expected again on
Wednesday and Thursday as winds increase during the afternoons and
RH drops back to below 15%. Lighter winds Friday through the weekend
will help ease fire danger. A backdoor cold front currently timed
for next Saturday may turn winds to the east and briefly introduce
some shallow moisture, but still no rain chances.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 86  56  80  59 /   0   0   0   0
Sierra Blanca           83  51  75  53 /   0   0   0   0
Las Cruces              82  48  78  51 /   0   0   0   0
Alamogordo              84  50  79  52 /   0   0   0   0
Cloudcroft              60  37  57  35 /   0   0   0   0
Truth or Consequences   83  50  78  53 /   0   0   0   0
Silver City             72  43  70  43 /   0   0   0   0
Deming                  83  46  79  48 /   0   0   0   0
Lordsburg               81  44  76  48 /   0   0   0   0
West El Paso Metro      86  55  81  57 /   0   0   0   0
Dell City               87  50  81  51 /   0   0   0   0
Fort Hancock            90  53  83  55 /   0   0   0   0
Loma Linda              80  50  75  51 /   0   0   0   0
Fabens                  88  54  81  55 /   0   0   0   0
Santa Teresa            85  50  79  54 /   0   0   0   0
White Sands HQ          83  56  79  57 /   0   0   0   0
Jornada Range           82  49  78  46 /   0   0   0   0
Hatch                   83  48  79  48 /   0   0   0   0
Columbus                85  51  79  53 /   0   0   0   0
Orogrande               83  50  78  53 /   0   0   0   0
Mayhill                 73  43  69  39 /   0   0   0   0
Mescalero               71  40  68  39 /   0   0   0   0
Timberon                69  40  66  39 /   0   0   0   0
Winston                 75  40  71  38 /   0   0   0   0
Hillsboro               80  45  77  47 /   0   0   0   0
Spaceport               81  47  78  46 /   0   0   0   0
Lake Roberts            73  37  72  35 /   0   0   0   0
Hurley                  76  42  73  42 /   0   0   0   0
Cliff                   78  38  76  36 /   0   0   0   0
Mule Creek              73  42  73  36 /   0   0   0   0
Faywood                 77  43  75  43 /   0   0   0   0
Animas                  83  45  78  49 /   0   0   0   0
Hachita                 82  44  76  49 /   0   0   0   0
Antelope Wells          84  44  78  49 /   0   0   0   0
Cloverdale              78  44  73  46 /   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...Red Flag Warning from 2 PM this afternoon to 9 PM MDT this
     evening for NMZ111-112.

TX...Red Flag Warning from 2 PM this afternoon to 9 PM MDT this
     evening for TXZ055.

&&

30-Dennhardt/17-Hefner
Hazardous weather outlook, Apr 20, 5:43 AM MDT, 22 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
543 AM MDT Mon Apr 20 2020

NMZ401>417-TXZ418>424-211145-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
543 AM MDT Mon Apr 20 2020

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Stronger winds of 20 to 30 mph with higher gusts will develop on
Tuesday as an upper level weather system passes through the area.
These winds will be capable of blowing around loose, unsecured
objects and may create hazardous driving conditions for high
profile vehicles. Some patchy blowing dust will also be possible.
No precipitation is expected with this system. Winds will still be
elevated on Wednesday behind the exiting upper level trough.
Typical afternoon breeziness will then persist for most days
through the forecast period.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

Pegram

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 21, 2:45 PM MDTWind AdvisoryEPZEl Paso13 hr

Nearby

Red Flag Warnings in New Mexico, 2020Red Flag Warnings in Texas, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.